Kentucky, 2009

Flash Flood in Kentucky, August 27, 2009

August 27, 2009 · NWS LMK · 1 event in 1 county or zone

An isolated heavy thunderstorm caused flooding on some roads in Spencer County, resulting in their closure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An isolated heavy thunderstorm caused flooding on some roads in Spencer County, resulting in their closure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 27, 6:16 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 27, 6:16 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
716 PM EDT THU AUG 27 2009

.UPDATE FOR 00Z TAFS...

&&

.SHORT TERM (TONIGHT AND FRIDAY)...

THE CHALLENGE EARLY THIS EVENING WILL BE FORECASTING THE TIMING AND
LOCATION OF ANY SCATTERED CONVECTIVE ACTIVITY. SATELLITE AND SURFACE
ANALYSIS EARLIER AROUND 2 PM INDICATED A NEARLY STATIONARY FRONT
DRAPED IN AN EAST-WEST FASHION JUST SOUTH OF INDIANAPOLIS. THIS
BOUNDARY WILL PROBABLY NOT REACH OUR SOUTHERN INDIANA COUNTIES THIS
EVENING OR OVERNIGHT.

ALL OF OUR AREA IS WEAKLY UNSTABLE WITH A BIT OF A CAP AROUND 13K
FEET. SCATTERED SHOWERS WITH ISOLATED THUNDER HAVE ALREADY DEVELOPED
IN AN UNORGANIZED FASHION ACROSS SOUTHERN INDIANA ARCING INTO THE
BLUEGRASS REGION. EXPECT THESE STORMS TO STAY ISOLATED ACROSS
SOUTHERN INDIANA...BUT INCREASE TO SCATTERED ACROSS THE BLUEGRASS
REGION BY LATE AFTERNOON OR EARLY EVENING. WITH VERY WEAK WINDS
ALOFT...ANY SHOWERS WILL TEND TO MOVE NORTH VERY SLOWLY AND RAIN TO
RAIN THEMSELVES OUT THESE SHOWERS WILL ALSO PRODUCE OUTFLOW
BOUNDARIES THAT MAY EVENTUALLY SPARK OTHER STORMS. ISOLATED AREAS
WILL EXPERIENCE BRIEF DOWNPOURS AND A VERY QUICK HALF-INCH OF RAIN
OR MORE.

A WEAK 500MB CUTOFF LOW NOW OVER THE MOUTH OF THE MISSISSIPPI WILL
MOVE NORTHEAST ACROSS ALABAMA AND WILL EVENTUALLY DISSIPATE ACROSS
THE SOUTHERN APPALACHIANS. MID LEVEL MOISTURE HAS MOVED NORTH ACROSS
EASTERN TENNESSEE AND IS FORECAST TO MOVE INTO THE LAKE CUMBERLAND
REGION AND THE BLUEGRASS REGION THIS EVENING THROUGH THE EARLY
MORNING HOURS FRIDAY. THE LOCAL WRF AND THE 12Z MESO-NAM BOTH SHOW
CONVECTION DEVELOPING THIS EVENING ALONG/EAST OF INTERSTATE 75. WILL
INCREASE POPS TO 40 TO 50% ACROSS OUR EASTERN COUNTIES THIS EVENING.

SYNOPTICALLY ACROSS THE NATION AS A WHOLE...500MB PATTERN WILL
AMPLIFY BEGINNING TOMORROW. JET ENERGY WILL DIVE SOUTHWARD ACROSS
THE NORTHERN PLAINS FRIDAY AS RIDGING MOVES NORTH ACROSS BRITISH
COLUMBIA. THIS WILL QUICKLY FORM A CLOSED LOW OVER THE WESTERN GREAT
LAKES EARLY SATURDAY.

FRIDAY WILL BE OUR LAST WARM HUMID DAY FOR AWHILE. FORECASTING
PRECIPITATION CHANCES TOMORROW WILL BE CHALLENGING. CENTRAL KENTUCKY
WILL LIE IN BETWEEN WIDESPREAD CLOUDINESS AND LIKELY SHOWERS OVER
THE SOUTHERN APPALACHIANS AND EASTERN TENNESSEE...AND CONVECTION
ASSOCIATED WITH A COLD FRONT EXPECTED ACROSS ILLINOIS AND EASTERN
MISSOURI. WILL KEEP ISOLATED TO SCATTERED SHOWERS FOR TOMORROW WITH
CHANCES INCREASING TO AROUND 40 TO 50% ACROSS SOUTHERN INDIANA LATE
IN THE AFTERNOON AND EVENING. THE COLD FRONT WILL CROSS THE OHIO
RIVER DURING THE EARLY MORNING HOURS SATURDAY. WILL INCREASE POPS TO
50% LATE TOMORROW EVENING THROUGH THE EARLY MORNING HOURS
SATURDAY.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT THROUGH SUNDAY...

A DEEPENING UPPER LEVEL TROUGH AND CLOSED LOW NORTH OF LAKE SUPERIOR
AT THE BEGINNING OF THIS FORECAST PERIOD WILL DIG INTO THE GREAT
LAKES REGION AND THEN QUICKLY SHIFT TO THE NORTHEAST. THIS WILL
SERVE TO PUSH A COOL FRONT THROUGH THE LOWER OHIO VALLEY LATE FRIDAY
NIGHT AND SATURDAY MORNING AND WE WILL MENTION HIGH CHANCE POPS FOR
THIS 6 HOUR PERIOD. BUFKIT SOUNDINGS FOR THIS TIME INDICATE ONLY A
MARGINALLY UNSTABLE ATMOSPHERE BUT PRECIPITABLE WATER VALUES ARE IN
EXCESS OF 2 INCHES SO THE MAIN CONCERN WILL BE PERIODS OF HEAVY
RAIN. WE WILL HOLD ONTO DIMINISHING CHANCES OF SHOWERS SATURDAY AS
COOLER AIR FILTERS INTO THE REGION. THE UPPER LEVEL TROUGH DOES NOT
CROSS THE REGION UNTIL SUNDAY BUT WITH A DRY NORTHWEST FLOW I DO NOT
SEE ANY ADDITIONAL PRECIPITATION AT THIS TIME.

SO WITH THE UPPER TROUGH HOLDING BACK WESTERLY LOW LEVEL WINDS WILL
KEEP TEMPERATURES SATURDAY SOMEWHAT WARM WITH HIGHS FROM THE UPPER
70S TO LOWER 80S. COOLER READINGS WILL BE NOTED SUNDAY AS THE WINDS
SHIFT TO THE NORTHWEST.

MONDAY THROUGH THURSDAY...

THE AFOREMENTIONED UPPER LOW WILL SHIFT TO THE NORTHEAST EARLY IN
THE PERIOD WITH THE TROUGH GRADUALLY SHIFTING TO THE EAST COAST. AT
THE SURFACE COOL HIGH PRESSURE WILL DROP INTO THE MID MISSISSIPPI
VALLEY AND SHIFT EAST TO OHIO BY THURSDAY. THIS WILL PROVIDE THE
LOWER OHIO VALLEY WITH MOSTLY SUNNY DAYS AND CLEAR NIGHTS. ALTHOUGH
NOT AS COOL AS EARLIER EXPECTED... TEMPERATURES WILL BE SEASONABLY
COOL FOR EARLY SEPTEMBER.

&&

.AVIATION (28/00Z TAFS)...

AN UPPER LEVEL DISTURBANCE SPINNING OVER NEW ORLEANS ALONG WITH
TROPICAL STORM DANNY OFF THE SE CONUS COAST ARE HELPING PUMP
MOISTURE INTO THE LOWER OHIO VALLEY THIS EVENING. A SFC LOW PRESSURE
SYSTEM OVER MISSOURI AND ITS ATTENDANT COLD FRONT WILL APPROACH THE
REGION DURING THE LATTER HALF OF THIS TAF PERIOD. SOUTHERLY FLOW
AHEAD OF THIS ALONG WITH THE UPPER-LEVEL FORCING WILL KEEP A GOOD
CHANCE FOR SCATTERED SHOWERS AND STORMS THROUGH THIS 24/36 HR TAF
PERIOD...WITH THE BEST CHANCE THROUGH 02Z TONIGHT...AND AGAIN FRIDAY
AFTER 16Z DURING PEAK HEATING HOURS. THE LEX TERMINAL MAY STILL SEE
VCTS TONIGHT...AND PERHAPS SDF AS WELL BUT BWG LOOKS TO STAY DRY
THROUGH 02Z. WITH ANY STORMS...BRIEF IFR-MVFR VSBYS WILL BE POSSIBLE
ALONG WITH VRB WINDS UP TO 15 KTS.

AFTER THAT...THINK PRECIP WILL WANE WITHOUT HEATING OF THE DAY SO
WILL END VCTS/VCSH AT TERMINALS AT THAT POINT. FROM THE RAINFALL AND
MUGGY CONDITIONS...WILL INCLUDE MVFR VSBYS IN AT TAF SITES BETWEEN
09-13Z FRIDAY.

LIGHT SOUTHERLY WINDS AND INCREASING CLOUDS (BKN 3.5-5KFT) WILL BE
THE RULE FRIDAY MORNING. SCATTERED AFTERNOON SHRA/TSRA WILL BE
POSSIBLE ACROSS THE BLUEGRASS REGION AGAIN...BUT WITH MORE NUMEROUS
ACTIVITY EXPECTED FOR SDF AND BWG AS THE LOW PRESSURE AND FRONTAL
BOUNDARY APPROACH AFTER 18Z FRIDAY. STILL FEEL MOST ACTIVITY WILL
REMAIN BELOW 30 PERCENT COVERAGE...SO MAY ONLY INCLUDE VCTS AT THIS
POINT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...JSD
LONG TERM....JDA
AVIATION.....AL
Hazardous weather outlook, Aug 27, 2:45 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU AUG 27 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EDT THU AUG 27 2009 /245 PM CDT THU AUG 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE
EVENING. THE GREATEST CONCENTRATION OF THUNDERSTORMS THIS EVENING
WILL BE ACROSS THE BLUEGRASS AND LAKE CUMBERLAND AREAS. ANY STORMS
THAT FORM WILL BE SLOW MOVING AND WILL PRODUCE VERY LOCALIZED AREAS
OF HEAVY DOWNPOURS. CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO
AROUND 40 MPH WILL ACCOMPANY ANY THUNDERSTORMS. SCATTERED STORMS MAY
CONTINUE AFTER MIDNIGHT IN THE INTERSTATE 75 AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT BEFORE
A COLD FRONT PASSES THROUGH THE AREA. THE STRONGEST STORMS WILL
OCCUR FRIDAY NIGHT WITH THE MAIN THREAT BEING A PERIOD OF HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/JDA

In the hours before

Local storm report, Aug 27, 4:49 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
549 PM EDT THU AUG 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HEAVY RAIN       CORYDON                 38.21N  86.13W
08/27/2009  M1.90 INCH       HARRISON           IN   BROADCAST MEDIA

            OVER ABOUT AN HOUR PERIOD.

&&

EVENT NUMBER LMK0900102

MRC
Special weather statement, Aug 27, 5:12 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
612 PM EDT THU AUG 27 2009

KYZ034-038-272300-
SHELBY-SPENCER-
612 PM EDT THU AUG 27 2009

...THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING SHELBY AND SPENCER
COUNTIES...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY THUNDERSTORMS ALONG A LINE FROM SHELBYVILLE TO TAYLORSVILLE.
THESE STORMS WERE NEARLY STATIONARY.

OCCASIONAL LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF OVER
AN INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF
MILE...AND GUSTY WINDS OF AROUND 30 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE...
  NEAR WAKEFIELD AROUND 620 PM EDT.
  NEAR LITTLE MOUNT AROUND 700 PM EDT.

THESE STORMS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 32 AND 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS AND BLINDING DOWNPOURS. DRIVERS SHOULD SLOW DOWN AND TURN
ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

AL
Special weather statement, Aug 27, 5:30 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 PM EDT THU AUG 27 2009

KYZ033-272315-
HENRY-
630 PM EDT THU AUG 27 2009

...THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS AFFECTING HENRY
COUNTY...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW CASTLE...OR 20 MILES SOUTH OF
CARROLLTON...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND
GUSTY WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR NEW CASTLE AROUND 650 PM EDT...AND WILL
AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS 28 AND
34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN
AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING BLIDING DOWNPOURS RAINS.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
GUSTY WINDS BEFORE THE ARRIVAL OF ANY RAIN.

&&

AL
Special weather statement, Aug 27, 5:33 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 PM EDT THU AUG 27 2009

KYZ038-272315-
SPENCER-
633 PM EDT THU AUG 27 2009

...THUNDERSTORM WITH GUSTY WINDS AND TORRENTIAL RAIN AFFECTING
SPENCER COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TAYLORSVILLE...OR 27 MILES SOUTHEAST OF
LOUISVILLE. THIS STORM WAS NEARLY STATIONARY.

FREQUENT DEADLY LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF
UP TO AN INCH AND A HALF PER HOUR...REDUCED VISIBILITIES FROM
DOWNPOURS...AND GUSTY WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE...
  NEAR TAYLORSVILLE AROUND 700 PM EDT.
  NEAR WATERFORD AROUND 715 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. BE AWARE THAT A GUST FRONT PRECEDING THESE
STORMS WILL GENERATE GUSTY WINDS WITHOUT THE PRESENCE OF ANY
RAIN...ESPECIALLY WEST OF TAYLORSVILLE.

&&

AL
Special weather statement, Aug 27, 6:03 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
703 PM EDT THU AUG 27 2009

KYZ038-272345-
SPENCER-
703 PM EDT THU AUG 27 2009

...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND GUSTY WINDS
AFFECTING SPENCER COUNTY...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ACROSS CENTRAL SPENCER COUNTY...OVER
TAYLORSVILLE AT THE MOMENT...AND REMAINING NEARLY STATIONARY.

STRONG GUSTY WINDS UP TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT
DEADLY LIGHTNING ARE EXPECTED WITH THESE STORMS. THERE IS A FLASH
FLOOD WARNING OUT FOR CENTRAL SPENCER COUNTY UNTIL 9PM EDT.

THESE STORMS WILL AFFECT ELK CREEK...WATERFORD AND AREAS INCLUDING
AND SURROUNDING TAYLORSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT STANDING WATER ON LOCAL
ROADWAYS AND MINOR FLOODING. DRIVERS SHOULD SLOW DOWN AND TURN ON
THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. BECAUSE OF THE HEAVY
RAIN AND GUSTY WINDS...SMALL BRANCHES FROM TREES MAY FALL FROM WINDS
40 TO 50 MPH.

&&

AL
Local storm report, Aug 27, 6:09 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
709 PM EDT THU AUG 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HEAVY RAIN       TAYLORSVILLE            38.03N  85.34W
08/27/2009  E3.00 INCH       SPENCER            KY   CO-OP OBSERVER

            INNER TUBE OF THE RAIN GAGE WAS FULL TO A TWO INCH
            CAPACITY...AND THE OBSERVER ESTIMATED ANOTHER INCH IN
            THE OVERFLOW CAN.

&&

EVENT NUMBER LMK0900103

MRC

The radar

The Louisville radar (KLVX), 53 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Spencer

When
August 27, 6:28 PM EST to 8:28 PM EST
Where
Spencer County, 0.54 mi E of Taylorsville to 0.68 mi W of Taylorsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.030, -85.340

The entire length of Main St. in Taylorsville was closed due to flowing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193362.